Illinois, 2023Excessive Heat in Illinois, August 20 to 25, 2023
August 20 to 25, 2023 · NWS ILX · 35 events in 35 counties and zones
A strong heat dome over the Midwest resulted in a six-day stretch of dangerous heat and humidity, which began on August 20 and continued through August 25. High temperatures were routinely above 90 degrees, while afternoon dewpoints were near 80 degrees, resulting in heat indices exceeding 110 degrees.
Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong heat dome over the Midwest resulted in a six-day stretch of dangerous heat and humidity, which began on August 20 and continued through August 25. High temperatures were routinely above 90 degrees, while afternoon dewpoints were near 80 degrees, resulting in heat indices exceeding 110 degrees. During the overnight hours, lows only fell into the upper 70s, keeping heat indices in the 80s.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 20, 11:03 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 20, 11:03 AM CST, 1 hour 57 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1203 PM CDT Sun Aug 20 2023
.SYNOPSIS...
Issued at 1200 PM CDT Sun Aug 20 2023
Dangerously hot conditions are expected areawide starting today.
Maximum heat indices will range from 105 to 115 each afternoon
through at least Thursday. Stay safe in the heat by limiting
exposure outdoors and staying hydrated.
&&
.UPDATE...
Issued at 921 AM CDT Sun Aug 20 2023
Despite the fairly dry air noted in our morning sounding, the
high based ACCAS noted on satellite has managed to produce some
light showers and even a couple lightning strikes. Most are now in
a narrow east-west band just south of I-72, with a few sprinkles
as far north as Rantoul. Latest HRRR diminishes but not completely
eliminates these through midday. PoP's over the next few hours
have been updated, still mainly focusing on sprinkles, but
slightly higher with the narrow band.
Geelhart
&&
.DISCUSSION...
Issued at 335 AM CDT Sun Aug 20 2023
Key Points:
1) Dangerously hot conditions develops today and continue through at
least Thursday. Maximum afternoon heat indices will top out between
105 and 115. An Excessive Heat Warning goes into effect this
afternoon, continuing through Thursday evening.
2) Mostly dry weather is likely through much of the week.
A ~597 dm upper high centered over the central Plains states will
continue to build and lift northward over the next few days,
creating an omega block over the US. At the surface, high pressure
is situated over the Mid-Atlantic states with a surface trough/cold
front stretched from the Great Lakes Region southwestward toward
Missouri where a surface low is noted. The front will approach our
northwest counties tonight gradually sinking into the area overnight
into Monday, turning winds east-northeasterly and ushering in
slightly drier air over northern parts of the state. Presently, a
few widely scattered showers have been observed near and east of the
surface low which is where a 25-30 kt LLJ is overlaid. Although
forecast soundings are pretty dry in the low levels (cloud bases are
~15k ft), an EML with some instability may support an isolated
shower or sprinkle that could punch its way to the surface this
morning (10-15% chance).
Another surface low will develop and work into the northern Plains
states by Monday night/Tuesday, which will lift the aforementioned
cold front back northward as a warm front as the upper ridge
strengthens to near 600 dm and positions itself just west of
here. High temperatures today and Monday will peak in the low to
middle 90s with dewpoints surging into the middle to upper 70s as
they pool south of the front. Temperatures will increase by a few
degrees each day through midweek as deeper mixing comes into play.
High temperatures look to reach the middle to upper 90s by
Tuesday, with values possibly nearing 100 in spots by Thursday.
Dewpoints won't be quite as high by the Wednesday/Thursday
timeframe due to deeper mixing, but should still be "soupy" (low
to middle 70s). Heat indices today through Thursday look to range
from 105 to 115, with the highest values currently on Tuesday when
the warmest temperatures and highest dewpoints coincide. An
Excessive Heat Warning is in effect from this afternoon through
Thursday across the entire area, but may need to be expanded in
spots going into Friday (more on that below).
Moisture from (now) Hurricane Hilary will lift northward along the
western periphery of the upper ridge, merging with a shortwave over
the Pacific Northwest. This shortwave will get kicked east by
another shortwave then will track along the northern periphery of
the upper ridge as it flattens it out some. The shortwave will work
into the Great Lakes Region by late this week as ridging amplifies
over the High Plains/Intermountain West. A cold front tied to the
aforementioned system will work through the area on Friday, bringing
low end chances for precipitation and relief from the heat. Timing
differences still exist with the frontal passage, which may keep hot
and humid conditions present in parts of the area through much of
Friday too (most likely over the southern half of the CWA). Because
of this, the Excessive Heat Warning may need to be expanded into
Friday. Confidence remains too low to take any action on headline
expansion at this time though.
Much cooler temperatures filter in behind the front for the weekend
as surface high pressure sinks into the Great Lakes Region. Aside
from low chances (<15%) with the cold front passage late this week,
things look to stay pretty dry through day 7.
NMA
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1203 PM CDT Sun Aug 20 2023
Showers and isolated thunder that has been occurring near KCMI are
finally shifting more southeast, though a stray shower is still
possible for another hour or two. Otherwise, main feature of note
will be winds shifting to the east-northeast. A weak boundary is
sinking south and should be past a KSPI-KCMI line by mid
afternoon. Once that passes, winds should stay east-northeast
through midday Monday.
VFR conditions expected to prevail through the period.
Geelhart
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM CDT Thursday for ILZ027>031-
036>038-040>057-061>063-066>068-071>073.
&&
Hazardous weather outlook, Aug 20, 10:35 AM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1135 AM CDT Sun Aug 20 2023
ILZ027>031-036>038-040>043-047>053-211100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-
1135 AM CDT Sun Aug 20 2023
This Hazardous Weather Outlook is for central Illinois and west
central Illinois.
.DAY ONE...This afternoon and tonight.
Dangerous heat builds into the area today with peak heat index
values of 100 to 110 degrees, locally higher west of the Illinois
River.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Dangerous heat will persist through at least Thursday. Peak daily
heat index values of 105 to 115 degrees are likely each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ044>046-054>057-061>063-066>068-071>073-211100-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1135 AM CDT Sun Aug 20 2023
This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.
.DAY ONE...This afternoon and tonight.
Isolated thunderstorms will occur through midday, though severe
weather is not likely.
Dangerous heat builds into the area today with peak heat index
values of 100 to 110 degrees this afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Dangerous heat will persist through at least Thursday. Peak daily
heat index values of 105 to 115 degrees are likely each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Geelhart
Excessive Heat, Peoria
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Peoria forecast zone
- Reported by
- ASOS
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. Peoria International Airport (KPIA) recorded a peak heat index of 121 degrees on Wednesday, August 23, which was the highest ever recorded at the airport. Records date back to 1948. The Peoria Airport also set record warm low temperatures of 77 and 78 degrees on August 23 and August 24, respectively.
Excessive Heat, Knox
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Knox forecast zone
- Reported by
- AWOS
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. The Galesburg Airport (KGBG) recorded a heat index over 110 degrees each day, with a maximum heat index of 128 degrees on Wednesday, August 23.
Excessive Heat, Champaign
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Champaign forecast zone
- Reported by
- ASOS
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. Willard Airport (KCMI) recorded a maximum heat index of 116 degrees on August 24. Also on August 24, the AWOS at the Rantoul Airport recorded a maximum heat index of 117 degrees.
Excessive Heat, Christian
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Christian forecast zone
- Reported by
- AWOS
- Coordinates
- 39.546, -89.277 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. The Taylorville Airport (KTAZ) recorded a maximum heat index of 115 degrees on August 24.
Excessive Heat, Clay
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Clay forecast zone
- Reported by
- AWOS
- Coordinates
- 38.754, -88.490 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. The Flora Airport (KFOA) recorded a heat index over 110 degrees each day, including a maximum heat index of 119 degrees on August 24.
Excessive Heat, Coles
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Coles forecast zone
- Reported by
- ASOS
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. The Coles County Airport (KMTO) recorded a maximum heat index of 113 degrees on August 24.
Excessive Heat, Crawford
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- AWOS
- Coordinates
- 39.003, -87.760 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. The Robinson Airport (KRSV) recorded a maximum heat index of 115 degrees on August 25.
Excessive Heat, Effingham
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Effingham forecast zone
- Reported by
- AWOS
- Coordinates
- 39.060, -88.590 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. The Effingham Airport (K1H2) recorded a maximum heat index of 117 degrees on August 24.
Excessive Heat, Lawrence
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Lawrence forecast zone
- Reported by
- ASOS
- Coordinates
- 38.720, -87.727 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. The Lawrenceville Airport (KLWV) recorded a maximum heat index of 121 degrees on both August 24 and August 25. The AWOS at the Mount Carmel Airport (KAJG) recorded a maximum heat index of 119 degrees on August 25.
Excessive Heat, Logan
- When
- August 20, 1:00 PM CST to 8:00 PM CST
- Where
- Logan forecast zone
- Reported by
- AWOS
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. The Logan County Airport (KAAA) recorded a maximum heat index of 120 degrees on August 23. Additionally, the National Weather Service in Lincoln recorded a record warm low temperature of 77 degrees on August 24.
Excessive Heat, Macon
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Macon forecast zone
- Reported by
- ASOS
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. The Decatur Airport (KDEC) recorded a heat index over 110 degrees each day during the heat wave, with a maximum heat index of 119 degrees on August 21.
Excessive Heat, Marshall
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- AWOS
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. The Marshall County Airport (KC75) recorded a maximum heat index of 113 degrees on August 23.
Excessive Heat, Mason
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Mason forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.240, -89.917 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. A mesonet station two miles southeast of Topeka and a mesonet station in Snicarte both recorded maximum heat indices of 120 degrees on August 23.
Excessive Heat, McLean
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- McLean forecast zone
- Reported by
- AWOS
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. The Central Illinois Regional Airport (KBMI) recorded a maximum heat index of 116 degrees on August 23.
Excessive Heat, Morgan
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Morgan forecast zone
- Reported by
- AWOS
- Coordinates
- 39.716, -90.201 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. The Jacksonville Airport (KIJX) recorded a maximum heat index of 116 degrees on August 24.
Excessive Heat, Richland
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Richland forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.712, -88.085 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. A mesonet station one mile northwest of Olney recorded a maximum heat index of 121 degrees on August 25.
Excessive Heat, Sangamon
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Sangamon forecast zone
- Reported by
- ASOS
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. The Capital Airport (KSPI) recorded a maximum heat index of 117 degrees on August 23.
Excessive Heat, Tazewell
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Tazewell forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. A mesonet station four miles west of Washington recorded a peak heat index of 114 degrees on August 23.
Excessive Heat, Vermilion
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Vermilion forecast zone
- Reported by
- AWOS
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. The Vermilion County Airport (KDNV) recorded a maximum heat index of 116 degrees on August 24.
Excessive Heat, Cass
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Cass forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. A mesonet station two miles southeast of Beardstown recorded a maximum heat index of 132 degrees on August 23.
Excessive Heat, Clark
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Clark forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.334, -87.788 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. A mesonet station in Marshall recorded a maximum heat index of 119 degrees on August 24.
Excessive Heat, De Witt
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- De Witt forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.175, -88.904 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. A mesonet station in Lane measured a maximum heat index of 123 degrees on both August 23 and August 24.
Excessive Heat, Douglas
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.770, -88.217 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. A mesonet station two miles west of Arcola measured a maximum heat index of 124 degrees on August 24.
Excessive Heat, Fulton
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Fulton forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. A mesonet station near Lewistown measured a maximum heat index of 128 degrees on August 24.
Excessive Heat, Jasper
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Jasper forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.010, -88.154 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. A mesonet station in Newton measured a maximum heat index of 122 degrees on August 25.
Excessive Heat, Menard
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Menard forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.027, -89.802 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. A mesonet station near Tallula measured a maximum heat index of 118 degrees on both August 23 and August 24.
Excessive Heat, Moultrie
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Moultrie forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.642, -88.619 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. A mesonet station near two miles southwest of Sullivan measured a maximum heat index of 119 degrees on August 24.
Excessive Heat, Schuyler
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Schuyler forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.158, -90.615 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. A mesonet station near Rushville recorded a maximum heat index of 122 degrees on August 23.
Excessive Heat, Scott
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Scott forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.644, -90.475 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. A mesonet station near Winchester recorded a maximum heat index of 123 degrees on August 23.
Excessive Heat, Shelby
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.391, -88.805 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. A mesonet station in Shelbyville recorded a maximum heat index of 124 degrees on August 24.
Excessive Heat, Stark
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Stark forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. A mesonet station in two miles north of Speer recorded a maximum heat index of 123 degrees on August 24.
Excessive Heat, Woodford
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Woodford forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight. A mesonet station in Metamora recorded a maximum heat index of 125 degrees on August 23.
Excessive Heat, Cumberland
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Cumberland forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.273, -88.240 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight.
Excessive Heat, Edgar
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Edgar forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.679, -87.746 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight.
Excessive Heat, Piatt
- When
- August 20, 1:00 PM CST to August 25, 8:00 PM CST
- Where
- Piatt forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
A prolonged stretch of dangerous heat and humidity occurred across the Midwest. Peak afternoon heat indices were near or over 110 degrees each day, and heat indices remained above 80 degrees overnight.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 20 to 25, 202387 injured · 29 events
- Debris Flow and Flood in Nevada, August 20 to 22, 2023$501,000 · 84 kt wind · 8 events
- Dust Storm and High Wind in Arizona, August 20, 2023$75,000 · 60 kt wind · 6 events
- Excessive Heat and Heat in Tennessee, August 20 to 31, 202348 events
- Excessive Heat and Heat in Mississippi, August 20 to 26, 202346 events
- Excessive Heat in Indiana, August 20 to 25, 202337 events
- Flash Flooding in California, August 20 to 21, 202333 events
- Excessive Heat in Kentucky, August 20 to 25, 202322 events
- Excessive Heat and Heat in Arkansas, August 20 to 26, 202321 events
- Lightning Strike in Florida, August 20, 2023$25,000 · 1 event
- Excessive Heat in Illinois, August 20 to 25, 202319 events
- Excessive Heat in Illinois, August 20 to 25, 202317 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121988, 1121998, 1122018, 1122022, 1122028, 1122033, 1122037, 1122041, 1122047, 1122050, 1122053, 1122056, 1122058, 1122060, 1122062, 1122066, 1122070, 1122074, 1122078, 1122117, 1122118, 1122119, 1122120, 1122121, 1122122, 1122124, 1122125, 1122128, 1122134, 1122135, 1122137, 1122139, 1122140, 1122141, 1122143.